Vitamins + Supplements
Drug Allergies: 6 Questions to Ask Your Doctor
At one time or another, you or someone you know has probably had some sort of allergic reaction. But how can you tell if you’re allergic to a medication or if the “weirdness” you’re feeling is a side effect? The first step is to try to understand the difference between an allergy versus side effect — which can be a little confusing because there are some key similarities: Both allergies and side effects may occur immediately after taking a certain medication. Similarly, both reactions may take time to develop as levels of the drug you’re taking begin to rise in the body. And, as with allergic reactions, some side effects are more likely to occur at higher doses or after you’ve taken a certain drug for a while. Some allergies are tolerable while others require immediate attention. To add further to the confusion, the same holds true for some side effects, as well.
Side effects are unwanted reactions to medications, which may present in many different ways. Many medications can cause dizziness, headache, nausea, vomiting, drowsiness, or perhaps chest pain. It’s important to understand that these bodily responses are generally side effects and not allergic reactions. The list of potential side effects is practically endless and varies per medication and drug class.
The good news is that, in general, allergies tend to be rather rare in comparison to side effects, which tend to occur much more frequently and regularly with medication use. However, many people take medications with little to no side effects—so don’t worry just yet!
By simple definition, an allergy is a response from your immune system telling you that your body is unhappy with either something you’ve put in it or on it. As a result, the body responds by rejecting the unwanted substance, which may manifest in a variety of signs and symptoms. In some cases, the response may not be large enough for you to notice. Some allergic reactions to medications are tolerable while others are life-threatening and call for immediate action.
Examples of some rather common allergic reactions include itching of the skin or eyes, skin rash, and swelling of the lips or tongue. While this isn’t an all-inclusive list, you can find some more information about allergic reactions here.
However, not all allergic reactions are created equally. One of the most severe allergic reactions, called anaphylaxis, is a potentially life-threatening situation where your throat may swell, you may have trouble breathing, experience severe wheezing, and break out into a very harsh and extremely uncomfortable rash. In severe cases, blood pressure may drop drastically and you might go into shock. Anaphylaxis is a true medical emergency, and when suspected, you should either call 9-1-1 or go to the nearest emergency room right away. While this particular reaction is not common, it’s important to have an idea as to what to look for should it occur.
Often, a brief discussion with your doctor or pharmacist when you receive a new medication is a great way to be on alert for signs and symptoms to look for before you get home with the medication. It’s also a good idea to ask your doctor about whether you might feel differently and what changes to look for in your body if he or she is changing the dose of your medication.
Consider asking your doctor questions like:
- What should I expect when I first start taking this medication?
- Will it cause a rash or itching?
- What are some signs or symptoms that might indicate that I should stop taking this medication and contact my doctor right away?
- Will these reactions go away after I’ve been taking the medication for a while?
- Is this medication likely to react with other medications? Although this one may sound like a drug interaction question (and it is), it’s important because while taking certain medications by themselves may not cause any allergic reactions or symptoms, certain drug may actually cause drug interactions.
- If I’m allergic to “X” ingredient (drugs that contain sulfa or penicillin, for example), is it still safe for me to take this new drug you’re prescribing?
Pay attention to your body. A reaction that happens suddenly that you either haven’t noticed or remembered having happened before could very well be a telltale sign something is not right with your medication. The take-home message is this: Always listen to your body and never be afraid to ask for information or help. In fact, you might be surprised where the answers to your questions might lead.